rx for readers 88.
(photo credit: )
I am a 75-year-old woman, overall in good health, with a problem on the skin of my hands. It has become paper thin, and the veins are visible very near the surface. Every slight bump develops an ugly purple spot. The very slightest scratch becomes a bloody tear, and to heal, I have to keep it covered with gauze and completely dry for several days. My family doctor and dermatologist say there they have no solution for me. Does anybody else have any ideas?
– Y.L.M., Jerusalem
Veteran Jerusalem dermatologist Dr. Julian Schamroth replies:
There are many changes that take place in the skin as part of the natural aging process. These changes take place on all areas of the skin, but are often very evident on the back of the hands, the arms and the shins. One of the more common changes is that aging skin becomes much thinner and almost transparent as the fat, elastic tissue and collagen content decreases. Veins that were previously invisible can now be clearly seen through the skin. The thin skin also becomes extremely fragile and can easily tear or develop lacerations from minor trauma.
In addition, the elastic fibers in the skin begin to degenerate and the skin loses its elasticity. It becomes easy to stretch, develops more wrinkles and is no longer firmly attached to underlying skin. Similarly, the superficial blood vessels in the skin also lose their elasticity and become extremely fragile. The smallest bump often causes minor bleeding into the skin, and bruises – or senile ecchymoses – develop. These bruises last a week or so, and then they resolve spontaneously. There are several factors that play a part in the amount of skin aging that occurs and the rate at which it progresses. These include hereditary factors, chronic sun exposure, smoking and one’s occupation.
To a limited degree, one can prevent or delay the onset of skin aging by avoiding the sun, lubricating the skin and applying a medicated cream containing tretinoin, but this treatment must begin in early middle age.
Unfortunately, once skin already shows advanced aging, there is currently no effective treatment. However, it might be worth trying a new cream called Elastan that is supposed to repair elastic tissue damage such as the stretch marks that occur in pregnancy. Wearing a long-sleeved shirt or blouse might also give some protection against not only the sun, but also against minor trauma.I have been prescribed calcium supplements for bone mass. I have been advised to take them with a meal, which is apparently true for all vitamin and mineral supplements. The pharmacists in our health fund clinic advised me not to take them within one hour of eating dairy (before or after). Considering that dairy food is an additional good source of calcium, I thought it rather odd and inconvenient. No bottles of calcium supplement I have seen actually state this on the label. One endocrinologist told me he’s never been able to get an explanation for the one-hour-away-from-dairy limit either. Is there an explanation? How important is the timing? Perfecting the timing is a good way to miss it altogether.
– S.W., via e-mail
Veteran Dan region pharmacist Howard Rice explains:
In a healthy, well-balanced diet, we get all the vitamins and minerals
we require – unless, of course, there is some underlying disease
preventing this. Thus it is obvious that vitamins and minerals
(including calcium) are absorbed when taken with meals. The point to be
remembered, however, is that the body is limited in the amount it can
absorb at any one time of any given substance. Thus if the patient
needs additional calcium, it will absorb its maximum amount from the
dairy product, and the absorption of the calcium from the supplement
will be less than if the patient waited one hour or so and then took
the calcium supplement. This is known as the “pharmacokinetics of drug
The same applies to the absorption of most minerals, such as iron.
Calcium absorption is also affected by the use of certain antacids
such as famatodine and protein pump inhibitors, since we require some
acid in the stomach to dissolve the calcium supplements for their
Timing is important simply so that we may assist a more efficient
absorption – but this does not have to be on the hour; you have some
leeway. This is unlike antibiotic treatments, when timing is of much
greater importance – but this is another story.Rx for Readers welcomes queries from readers about medical
problems. Experts will answer those we find most interesting. Write Rx
for Readers, The Jerusalem Post, POB 81, Jerusalem 91000, fax your
question to Judy Siegel-Itzkovich at (02) 538-9527, or e-mail it to